Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 36, NWS Bismarck, ND

June 21, 2023Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2023, 9:24 PM CDT for Sioux County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2023, 9:24 PM CDT (02:24 UTC)
Expired
Jun 21, 2023, 10:30 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:46 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 21, 6:46 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
646 PM CDT Wed Jun 21 2023

.UPDATE...
Issued at 642 PM CDT Wed Jun 21 2023

Overall convective activity across southern and eastern North
Dakota has been fairly lackluster this evening, whether that's
due to reduced instability from widespread cloud cover or subtle
mid- level height rises indicative of some capping or weaker mid-
level lapse rates. To the southwest, recent visible satellite
imagery has shown relatively more robust updrafts developing
compared to the southeast. While cooler temperatures and dew
points have led to even lower surface based instability in this
area, some modest isentropic lift at 850-700mb combining with
strong deep layer shear may combine well enough to produce a
couple stronger thunderstorms this evening. Most convection
allowing models are bringing in additional activity around 06Z in
the west as a mid-level speed max approaches, with convection
moving into central North Dakota through the early morning.
Forecast soundings do show some elevated instability remaining
overnight and with around 40 kts of cloud layer shear, a few
storms producing severe hail overnight and early Thursday morning
can't be ruled out. This however will be highly conditional on
storm mode as initially discrete cells may grow upscale or become
clustered with additional isentropic lift convection, reducing the
severe threat.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 255 PM CDT Wed Jun 21 2023

Another round of showers and thunderstorms are still expected to
push through this evening through tonight, with perhaps a brief
lull in activity on Thursday.

A secondary cold front is currently draped across western ND. This
will be the focus for showers and thunderstorms later today
through tonight. SPC has maintained the Marginal risk across
south central and eastern portions of the CWA. This captures the
isolated severe storm threat quite nicely as these areas may see
just enough instability and shear ahead or along the front. Lapse
rates are fairly low and DCAPE is also not particularly high
today. So any stronger storm that can form may produce wind gusts
up to 60 MPH and hail up to the size of quarters. Pwats remain
high thus areas of heavy rain may also be possible. Showers and
thunderstorms then look to form a broad area of precipitation
tonight. Increasing shear will move along with this front tonight.
Any areas with increased elevated cape could see a stronger storm
or two embedded in this broad area of rain. This severe weather
threat is also marginal at best through tonight. Otherwise look
for lows to drop into the lower 50s in the west and remain in the
60s across the east.

The mentioned front will continue its eastward progression on
Thursday. This will at least linger some showers and thunderstorms
in the morning, with diminishing coverage expected Thursday
afternoon. Some elevated MUCape in the southeast could also
provide for perhaps a few morning and possible afternoon
thunderstorms. The severe weather threat at this time remains low. Temperatures
will continue to cool with highs generally in the 70s and perhaps
some lower 80s in the southeast. The lull in precip may be short
lived as another upper level wave lifts from the southwest. This
could bring showers and thunderstorms Thursday night. Shear
remains elevated, although instability is low. Thus the severe
weather potential for Thursday night also remains low.

.LONG TERM...(Friday through Wednesday)
Issued at 255 PM CDT Wed Jun 21 2023

Look for an active start to the weekend. After a brief break in
precipitation more showers and thunderstorms may return next week.

An upper level wave and an associated front will bring more
widespread chances for showers and thunderstorms on Friday. Along
this front in the south and particularly in the southwest could
be an isolated stronger storm. There may be a lack of instability
present though, and right now SPC has a marginal risk in the area.
A closed upper low and developing surface low then tries to form
and bring more widespread showers and thunderstorms on Saturday.
The location of this low will greatly depend who has mostly a wash
out on Saturday versus periods of rain. CSU-MLP is showing
perhaps an isolated stronger storm possible in the southeast.
Winds may also begin to increase Saturday. This disturbance pulls
out sometime Sunday, leaving some breezy northwest winds yet
diminished chances for showers and thunderstorms. Highs this
weekend will be cool Friday and Saturday with 60s and 70s, and
slightly warmer and generally in the 70s Sunday.

We then perhaps see a change back to a low to our north and a high
to our south. This brings more zonal flow to the area. The result
is seasonal temperatures with chances for showers and
thunderstorms at times. Predictability in timing for this activity
is fairly low at this time. The CSU-MLP is also showing limited
chances for severe weather as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 642 PM CDT Wed Jun 21 2023

Showers and thunderstorms will become more widespread from around
06-12Z in western to central North Dakota and moving through
eastern North Dakota from 12-18Z. MVFR ceilings are expected to
become widespread following this activity, though likely keeping
out of KXWA. Areas of IFR ceilings are likely from KDIK-KBIS-KJMS
as well through at least around 15Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...AE
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...AE
Hazardous weather outlook, Jun 21, 6:47 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
647 PM CDT Wed Jun 21 2023

NDZ001>004-009>011-017-018-031>033-040-043-230000-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Golden Valley-Billings-Stark-Slope-Bowman-
647 PM CDT Wed Jun 21 2023 /547 PM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. The chance for severe weather
is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-012-013-019>023-025-034>037-041-042-044>048-050-051-230000-
Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
647 PM CDT Wed Jun 21 2023 /547 PM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight, with
hail up to the size of quarters and winds up to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

EDWARDS

In the hours before

Local storm report, Jun 21, 4:23 PM CDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Bismarck ND
423 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     Tstm Wnd Dmg     Dunseith                48.82N 100.06W
06/20/2023                   Rolette            ND   Fire Dept/Rescue

            Time estimated based on radar and NDDOT wind
            gust observation from near Dunseith. Many
            large tree branches down. Several trees were
            uprooted. Some damage to roofs. Power lines
            down. In one case a tree fell onto a
            powerline then onto a house, causing the
            house to start on fire. In another case a
            teenager (exact age unknown) was injured
            (indirect - after the fact) as he was burned
            while cleaning up tree damage and
            unknowingly came in contact with a live
            downed electrical wire. The teen was
            hospitalized. NDDOT wind gust measured 58
            mph 1 mile SE of Dunseith. The damage in the
            city, away from the wind recorder, would
            indicate that wind speeds in the city were
            higher, on the order of 90 mph (preliminary
            estimate).

&&

JPM
Local storm report, Jun 21, 4:30 PM CDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
430 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     4 NW Mandan             46.87N 100.94W
06/20/2023                   Morton             ND   Trained Spotter

            Tree approximately 10 inches in diameter
            split. Time estimated via radar.

&&

AE
Local storm report, Jun 21, 4:40 PM CDT, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
440 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Dmg     3 SW Belcourt           48.81N 99.80W
06/20/2023                   Rolette            ND   Fire Dept/Rescue

            Time estimated based on radar are other
            observations from the area. Part of a porch
            was torn from a home. Several Tepees were
            blown away. Wind estimated at 60 mph. Based
            on this wind being out ahead of the
            thunderstorm and likely on the gust front of
            the storm complex, and more importantly a
            video of the event, this was most likely a
            gustnado, a small whirlwind that forms as an
            eddy in a thunderstorms outflow. Gustnadoes
            do not connect to the storm base and so are
            not considered tornadoes. The video clearly
            shows what looks similar to a dust devil
            with cloud base connection lacking. The NWS
            records gustnadoes as Thunderstorm Wind
            events and not tornadoes.

&&

JPM
Local storm report, Jun 21, 4:54 PM CDT, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
454 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             2 W Wilton              47.16N 100.84W
06/20/2023  M1.00 inch       McLean             ND   Public

            Relayed via social media.

&&

AE
Special weather statement, Jun 21, 8:18 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
718 PM MDT Wed Jun 21 2023

NDZ042-044-045-220145-
Grant ND-Sioux ND-Adams ND-
718 PM MDT Wed Jun 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SIOUX,
SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES THROUGH 745 PM
MDT...

At 718 PM MDT, a strong thunderstorm was located near Thunder Hawk,
or 5 miles east of Lemmon, moving northeast at 40 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Sioux,
southwestern Grant and southeastern Adams Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4594 10217 4599 10221 4627 10182 4594 10149
TIME...MOT...LOC 0118Z 240DEG 36KT 4595 10206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:18 PM CDTSpecial Weather StatementBISGrant27 min
Jun 21, 8:34 PM CDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jun 21, 10:17 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux31 min
Jun 22, 12:04 AM CDTSpecial Weather StatementBISStark41 min
Jun 22, 12:32 AM CDTSevere Thunderstorm WarningBISDunn, Stark58 min
Jun 22, 1:26 AM CDTSpecial Weather StatementBISMercer49 min
Jun 22, 2:02 AM CDTSpecial Weather StatementBISHettinger28 min
Jun 22, 3:12 AM CDTSevere Thunderstorm Warning Considerable damage threatBISMorton33 min
Jun 22, 3:35 AM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Morton, Oliver35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.